Wyoming, 2008High Wind in Wyoming, January 10 to 11, 2008
January 10 to 11, 2008 · NWS CYS · 3 events in 3 counties and zones
Very strong winds blew across parts of southeast Wyoming, with a peak gust of 83 mph recorded at the Bordeaux interchange on Interstate 25.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds blew across parts of southeast Wyoming, with a peak gust of 83 mph recorded at the Bordeaux interchange on Interstate 25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 10, 9:42 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Jan 10, 9:42 AM MST, 4 hours 3 minutes before
FXUS65 KCYS 100816
AFDCYS
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
942 AM MST THU JAN 10 2008
.DISCUSSION...WINDS HAVE GRADUALLY PICKED UP OVER THE CWA...NAMELY
BETWEEN KARL AND KBRX. LATEST INFORMATION FROM KARL SHOWS A GUST TO
65 MPH. SURFACE PRESSURE GRADIENT AND WINDS ALOFT BOTH LOOK TO
INCREASE THIS AFTERNOON. SO HAVE WENT AHEAD AND ISSUED A HIGH WIND
WARNING FOR THAT AREA UNTIL 01Z.
.PREVIOUS DISCUSSION.../ISSUED AT 140 AM MST THU JAN 10 2008/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
FAIRLY STRAIGHT FORWARD SITUATION FOR THE SHORT TERM FORECAST
WITH WINDS BEING THE MAIN CONCERN THROUGH THE REST OF THE WEEK.
UPPER LEVEL NORTHWEST FLOW WILL BACK SLIGHTLY TODAY AS A WEAK
MID-LEVEL DISTURBANCE PASSES THE AREA BENEATH A SHORT-WAVE RIDGE
ALOFT. 700 MB WINDS WILL INCREASE TO AROUND 50 KNOTS LATE THIS
AFTERNOON THROUGH TONIGHT. HAVE KEPT THE WIND SPEED FORECAST BELOW
HIGH WIND CRITERIA BECAUSE IT CONTINUES TO LOOK LIKE THE POSITION
OF THE UPPER JET SHOULD ACT TO LIMIT SUBSIDENCE ACROSS THE
AREA...WHICH WILL ALSO LIMIT THE STRENGTH OF THE WINDS AT THE
SURFACE. WINDY CONDITIONS WILL OCCUR THOUGH...AND FORECAST WINDS
WILL BE JUST BELOW HIGH WIND CRITERIA. ONLY WILL HAVE A SLIGHT
CHANCE FOR MOUNTAIN SNOW SHOWERS THIS MORNING FOR THE LIMITED
CHANCE FOR AN OROGRAPHIC CAUSED SNOW SHOWER. THEN WILL QUICKLY
RAISE PRECIPITATION CHANCES THIS AFTERNOON AND INCLUDE LIKELY SNOW
SHOWERS IN THE MOUNTAINS TONIGHT THROUGH FRIDAY AS FAVORABLE JET
DYNAMICS...UPPER LEVEL DISTURBANCE...AND OROGRAPHIC ENHANCEMENT
WILL KEEP PRECIPITATION OVER THE HIGHER TERRAIN. MODEL FORECASTS
FOR LIQUID EQUIVALENT AMOUNTS ARE VERY LIMITED...AND THEREFORE
HAVE KEPT SNOW AMOUNTS QUITE LOW. BY SATURDAY MORNING...48 HOUR
NEW SNOW ACCUMULATIONS OF AROUND 6 TO 10 INCHES IN THE HIGHER
TERRAIN...AND 2 TO 4 INCHES OVER LOWER ELEVATIONS OF CARBON COUNTY
CAN BE EXPECTED. EVEN LIGHTER ACCUMULATIONS CAN BE EXPECTED IN THE
LOWER ELEVATION AREAS OF ALBANY COUNTY.
LONG TERM...SATURDAY THRU WEDNESDAY...A COUPLE OF WEAK IMPULSES WILL
DROP SE ACROSS THE REGION SATURDAY INTO SUNDAY ON DOWNSIDE OF WEST
COAST UPPER RIDGE BUT EXPECT LITTLE EFFECT FROM THEM BEYOND KEEPING
SOME MTN SNOW SHOWERS GOING AND BRINGING A PACIFIC COOL FRONT ACROSS
THE CWA SATURDAY. MILDER AND MAINLY DRY CONDITIONS LOOKS TO SPREAD
OVER THE CWA EARLY NEXT WEEK AS WEST CONUS UPPER RIDGE SHIFTS EAST
WHILE WEAKENING. SIGNIFICANT POLAR SURGE MAY THEN INVADE THE REGION
MIDWEEK AS POTENT SHORTWAVE DROPS ACROSS SRN CANADA AND ALLOWS A
MORE POLAR ORIGINATED SFC HIGH TO SINK SE ALONG THE ROCKY MTN
CHAIN. WILL SHADE IN SOME LOW POPS ALONG UPSLOPE FAVORED AREAS OF
MAINLY SE WY FOR WEDS BUT NOT BE TOO AGGRESSIVE RIGHT NOW DUE TO
TIMING UNCERTAINTIES THAT FAR OUT.
&&
.AVIATION...
AREAS OF MVFR CEILINGS WILL CONTINUE TO BE PRESENT THROUGH AROUND
900 AM MST THIS MORNING...BUT OTHERWISE VFR CONDITIONS AND GUSTY
WINDS CAN BE EXPECTED THROUGH THE PERIOD. AREAS OF MOUNTAIN
OBSCURATION WILL DEVELOP AS SNOW SHOWERS INCREASE OVER THE
MOUNTAINOUS AREAS OF CARBON AND ALBANY COUNTIES THIS AFTERNOON AND
TONIGHT. CARPENTER
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FOR PARTS OF SOUTHEAST WYOMING UNTIL 6 PM.
ZONES 62...64..66..67
NE...NONE.
&&
WEILANDHazardous weather outlook, Jan 10, 9:47 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
947 AM MST THU JAN 10 2008
WYZ061>063-111200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
947 AM MST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL MOVE ACROSS THE AREA INTO THIS
EVENING. SOME ACCUMULATIONS ARE LIKELY OVER THE SNOWY AND SIERRA
MADRE RANGES BUT LITTLE IF ANY ACCUMULATION IS EXPECTED ELSEWHERE.
IN ADDITION...A HIGH WIND WARNING HAS BEEN ISSUED UNTIL 6 PM FOR
NORTHERN CARBON COUNTY. WIND GUSTS WILL BE AS HIGH AS 65 MPH AND
WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW AND COLD WIND CHILL
VALUES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST WINDS WILL GUST AS HIGH AS 50 MPH AS TIMES FROM FRIDAY THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-WYZ059-060-064>070-111200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
947 AM MST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED UNTIL 6 PM FOR THE LARAMIE
RANGE AND MAINLY SOUTHERN PLATTE COUNTY. WINDS WILL GUST AS HIGH
AS 65 MPH DURING THAT TIME AND WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND COLD WIND CHILL VALUES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Jan 10, 10:08 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/10/2008 M73.00 MPH CARBON WY DEPT OF HIGHWAYS
1004 AM NON-TSTM WND GST BUFORD 41.11N 105.30W
01/10/2008 M51.00 MPH ALBANY WY DEPT OF HIGHWAYS
1004 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/10/2008 M65.00 MPH PLATTE WY DEPT OF HIGHWAYS
&&
BCHAPMANLocal storm report, Jan 10, 11:10 AM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/10/2008 M63 MPH CARBON WY DEPT OF HIGHWAYS
1108 AM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/10/2008 M58 MPH ALBANY WY DEPT OF HIGHWAYS
1108 AM NON-TSTM WND GST PUMPKIN VINE 41.05N 105.46W
01/10/2008 M53 MPH ALBANY WY DEPT OF HIGHWAYS
1108 AM NON-TSTM WND GST BUFORD 41.11N 105.30W
01/10/2008 M48 MPH ALBANY WY DEPT OF HIGHWAYS
1108 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/10/2008 M53 MPH PLATTE WY DEPT OF HIGHWAYS
&&
BCHAPMANLocal storm report, Jan 10, 12:25 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/10/2008 M58 MPH CARBON WY DEPT OF HIGHWAYS
1223 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/10/2008 M56 MPH ALBANY WY DEPT OF HIGHWAYS
1223 PM NON-TSTM WND GST PUMPKIN VINE 41.05N 105.46W
01/10/2008 M47 MPH ALBANY WY DEPT OF HIGHWAYS
1223 PM NON-TSTM WND GST BUFORD 41.11N 105.30W
01/10/2008 M52 MPH ALBANY WY DEPT OF HIGHWAYS
1223 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/10/2008 M70 MPH PLATTE WY DEPT OF HIGHWAYS
&&
BCHAPMANHigh Wind, Platte
- When
- January 10, 1:45 PM MST to January 11, 4:00 AM MST
- Where
- Platte forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
Numerous other gusts from 60 to 75 mph, with reports of tractor-trailer trucks blown over.
High Wind, Snowy Range
- When
- January 10, 1:46 PM MST
- Where
- Snowy Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
Measured on Interstate 80 near Arlington, WY.
High Wind, Laramie Range
- When
- January 10, 2:00 PM MST
- Where
- Laramie Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
Measured near Buford, WY.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 10, 200818 injured · $20 million · EF3 · 60 events
- Tornadoes and Hail in Alabama, January 10 to 11, 20081 injured · $838,000 · EF3 · 19 events
- Tornado and Flash Flooding in Tennessee, January 10, 2008$215,000 · EF2 · 19 events
- Avalanche in Colorado, January 10, 20081 death · 1 event
- Tornado and Flash Flooding in Kentucky, January 10 to 11, 2008$1.1 million · EF1 · 23 events
- Tornado and Hail in Louisiana, January 10, 2008$1.5 million · EF1 · 4 events
- Tornado in Washington, January 10, 2008$525,000 · EF1 · 1 event
- Tornado and Flash Flooding in Mississippi, January 10, 2008$72,000 · EF1 · 15 events
- Flash Flood and Hail in Alabama, January 10, 2008$47,000 · 56 kt wind · 15 events
- Flash Flooding and Hail in Tennessee, January 10, 2008$17,000 · 1 in hail · 12 events
- Damaging Winds in Tennessee, January 10, 20082 injured · $11,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Alabama, January 10, 2008$18,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65437, 65440, 65445.